Oxford Journals
tools journals homepage advanced search contact help
Journal of Logic and Computation: Current Issue

OUP > Journals > Computing/Engineer. & Mathematics/Stats. > Journal of Logic and Computation

Journal of Logic and Computation

Volume 13, Issue 1, February 2003: pp. 51-68

When Maximizing Entropy gives the Rational Closure

Lee C. Hill1 and Jeff B. Paris1

1Department of Mathematics, University of Manchester, Manchester M13 9PL, UK. E-mail: lhill@ma.man.ac.uk; jeff@maths.man.ac.uk

We introduce a generalization of [isin]-probability functions and a new correspondence with rational consequence relations. The rational consequence relations corresponding to the generalized [isin]-probability functions of maximum entropy are investigated and it is shown that in this case the analogous notion of 'maximum entropy closure' equals the rational closure, thus reconfirming the rational closure of a conditional knowledge base as the simplest, least prejudiced, rational consequence relation satisfying that knowledge base.

Keywords: Nonmonotonic logic; maximum entropy; rational consequence; rational closure

Table of Contents   Full-Text PDF (242 KB)

Oxford University Press
Published by Oxford University Press
Copyright ©Oxford University Press 2003
Print ISSN: 0955-792X  Online ISSN: 1465-363X.
Oxford University Press Privacy Policy and Legal Statement